Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Duluth, MN

June 9, 2000Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2000, 12:48 AM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 12:48 AM CDT (05:48 UTC)
Expired
Jun 9, 2000, 1:45 AM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Itasca County, MN, Koochiching County, MN

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:15 AM CDTThunderstorm Wind 50 EKeewatin, MNTrees were blown down. The wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 090550
SVRDLH
MNC061-071-090645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1248 AM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITASCA COUNTY IN MINNESOTA

* UNTIL 145 AM CDT

* AT 1248 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL ALONG A LINE EXTENDING FROM 26 MILES WEST OF ORTH TO 8
  MILES SOUTHWEST OF INGER...OR ALONG A LINE EXTENDING FROM 20 MILES
  NORTH OF BEMIDJI TO 32 MILES NORTHWEST OF GRAND RAPIDS...MOVING
  EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSY AROUND 1255 AM CDT
  INGER AROUND 100 AM CDT
  ALVWOOD AROUND 105 AM CDT
  BOWSTRING LAKE AROUND 115 AM CDT
  MARCELL AROUND 120 AM CDT

THIS IS A DANGEROUS STORM WITH GOLF BALL SIZE HAIL LIKELY...STAY INDOORS 
AWAY FROM WINDOWS.

$$
DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:45 PM CDT, 10 hours 3 minutes earlier.

Area forecast discussion, Jun 8, 2:45 PM CDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT THU JUN 8 2000

FORECAST CONCERN...SVR STORM CHCS TONIGHT AND TOMORROW NIGHT

DISCUSSION...PLENTY OF ACTION TO DEAL WITH. ONGOING
THUNDERSTORMS OVER SOUTHERN CWA IN RESPONSE TO STRONG 700H
VORT. ALL MODELS PICKED UP ON IT...HOWEVER ETA IGNORES PRECIP. THIS
VORT PROVIDED ENOUGH FORCING TO OVERCOME STRONG CAP. ALSO HAVE
500H VORT PROGRESSING ACROSS THE NORTH CWA RESULTING IN SHOWERS. IN
LIGHT OF ONGOING STORMS HAVE DECIDED TO STAY WITH A NGM/AVN BLEND.

PLENTY OF FORCING TONIGHT. MOISTURE CONVERGENCE IN RESPONSE TO A
STRONG LLJ SHOULD INITIATE CONVECTION OVER CWA THAT WILL DRIFT
EAST OVERNIGHT. STRONG ISENTROPIC LIFT ON 310 AND 315K SURFACES HELP
AS WELL. ALSO HAVE JET SUPPORT BUT MODELS CONFUSED ON JUST HOW MUCH
AND WHERE. WENT WITH THUNDERSTORMS LIKELY EVERYWHERE AND THREW IN
SEVERE WORDING FOR SOUTHERN ZONES.

FRIDAY COULD HAVE LINGERING TSTORMS IN NORTH AND EAST ZONES...BUT
OTHERWISE OK. FRIDAY NIGHT MAIN ENERGY MOVES EAST. SHOULD AGAIN BE
AN ACTIVE NIGHT WITH STRONG LLJ AND PVA.

GUIDANCE TEMPS OK. SHOULD INITIATE LAKE BREEZE WITH STRONG
EAST FLOW.

.DLH...NONE.

DRN/TAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:00 AM CDTSevere Thunderstorm WarningDLHLake45 min
Jun 9, 2:25 AM CDTSevere Thunderstorm WarningDLHSaint Louis50 min
Jun 9, 3:30 AM CDTSevere Thunderstorm WarningDLHLake60 min
Jun 9, 3:48 AM CDTSevere Thunderstorm WarningDLHCook57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.